Proper Positioning of Pharmacy Label on Hospira PCA Vials will Avoid Interference with Scanning
MedSun: Newsletter #29, October 2008

Institute for Safe Medication Practices (ISMP)

A 22-year-old male patient admitted to the hospital following a motor vehicle accident received an overdose of fentanyl and experienced respiratory arrest which, fortunately, was reversed with naloxone. The patient had been receiving fentanyl via a Hospira LifeCare patient-controlled analgesia (PCA) pump (see Figure 1 in the PDF version of the newsletter). The overdose was unrelated to the way the drug was prescribed or any device malfunction. Instead, it was associated with the way pharmacy applied labels after preparing fentanyl PCA doses using the pump’s compatible empty sterile glass vials. This article provides safe practice recommendations to prevent these errors.

Additional Information:

Proper Positioning of Pharmacy Label on Hospira PCA Vials will Avoid Interference with Scanning. Institute for Safe Medication Practices (ISMP). August 14, 2008.
http://www.ismp.org/Newsletters/acutecare/articles/20080814.asp


MedSun Newsletters are available at www.fda.gov/cdrh/medsun